Ghostdarlin - posted on 03/25/2010 ( 10 moms have responded )
I wanted to relay to others my experience as a mother with 2 daughters who were taking Loestrin FE24 (a birth control pill). My oldest was given it when she had her baby in May of 2009. My youngest was given in in August 2009 for severe period cramps and heavy periods. What I am about to tell you is our personal experience, but also something to take into consideration when choosing a birth control pill for yourself or your teenager if they have horrible menstrual periods. We were desperate with our then 14 year old because the cramps were so severe she would actually scream with them-yes-that bad.
By December of 2009, my 14 year old had developed a lot of problems physically and what I couldn't see then, emotionally as well. She was more aggressive than usual-both in school and in her personal life with her boyfriend. She took to slapping him for fun and also would get easily angry at her sister. Her sister..well that is for the next paragraph. My daughter had fallen while taking the dogs out, landing flat on her back, and while I knew her back hurt, it wasn't anything major. Well, she had had bleeding in between her periods some and her gyno had told her there was no reason she needed her period-to skip the iron pills and continue the white pills without stopping. That meant a continual push of hormones with no lapse.
Then one morning she woke up and had been having for months horrible pain in her back and the fall(or so we thought) had increased that pain. The Friday after her fall(she had fallen on a Monday) she had blood in her urine. Even though I wasn't overly panicked at first, by 10 Am there was so much blood that it was brown and we rushed her to the Children's Hospital here in Atlanta. They ran tests and also found she was orthostatic-changing position changed hr blood pressure which would explain the dizziness she had complained about so often we had attributed to her eyes(even though she had her new glasses several months by then). They ran several tests and said it was probably an infection and we would have results soon, but to go to her pediatrician the next day anyhow. She was given Cipro since she has a lot of allergies, and sent home.
The next day took her to her Dr. and they said-no blood in her urine and that it looked better and by then her Dr. dismissed any of my concerns and said the tests from the hospital were normal. But I couldn't fathom what they were saying-wait-the tests were normal yet my daughter was bleeding so heavily from somewhere in her kidneys and orthostatic it even alarmed the Dr. at the hospital-and now it is nothing? Something wasn't right. But they attributed it to the fall.
Well fast forward a couple months. In the meantime my oldest was becoming more and more impossible to live with. I thought it was the new baby or her relationship or just her getting older. I noticed her being angry over little things her baby would do, or ANYONE would do or say. She was hateful to everyone and kicked her fiancé out(a couple times understandably) at least once every other week. She and I became enemies-she would shout at me and even came to shoving her sister down once and her sister slapped her in the mouth for it. I was in the middle of hormonal chaos and I didn't even realize it! Then one day my oldest just stood n the kitchen spouting off things and accusing me of things that weren't true and not only weren't true, were complete fabrications. Over the course of a few months we had worried she was having a mental breakdown-so much of the behavior was off the chain and out of the norm and her anger controlled the entire household.
Then my husband was asked to go to Texas to make some extra money and I thought it would be good, get us ahead, etc. Well, while he was gone my daughter and I got into an argument where she shoved me almost into the wall while her daughter was screaming in her crib. I knew something then had to be done-I couldn't live like this any more and I threatened her if she didn't change and do something, I would, which would start by requesting custody of her daughter. I called my husband crying my eyes out and just sobbing-my family was falling apart.
It was then my oldest daughter came to me, terrified, because of blood in her stool, blood coming from her nose, and a horrible rash on her skin. She had kept them from me but this time it was so bad she was scared enough to show me and tell me and I was alarmed at how black and tarry her stools were. I knew the FE was for iron, but her 1 day periods and her behavior as well as the common thread between my 2 daughters made a light bulb go off-the birth control pills were something they both had in common and all of their symptoms started shortly after they started using it. The anger/emotional issues were mirror images, although not quite as severe in my youngest. Both of my girls when they blew their noses all that came out was blood. Combined with blood in other areas, I knew something was terribly wrong.
So I went to my best resource-the computer. I looked up some symptoms and side effects and found a forum ladened with them from this pill. I was horrified-and when I saw the common emotional attributes I looked up something else-iron poisoning. My oldest was so severe and had taken such a 360 in her behavior and actions I knew something was wrong. When I saw the symptoms of iron poisoning I cried-and I brought my daughter in and she cried and called her Dr. immediately. They couldn't get her in and I thought "OH..I do NOT think so-this is an emergency!" and so she called some other local places-she wanted to see a specialist not an ER doctor. So she found one to go to the next morning and that night did not take her pill-and I called my youngest daughter's doctor to backtrack and confirm she had never had an infection because it was then I found the insert online about some of the other side effects-including darkened urine and to see a professional immediately.
I asked myself WHY did my daughter's pediatrician not wonder about the pill? Why did they not put 2 and 2 together? I took my youngest off the pill immediately as well because I knew deep in my heart that had to be the cause. At this point, my youngest couldn't even run or be active because of chest pain and breathlessness too-another side effect of the pill. I NEVER even thought that could have been it for everything...
Just a couple days later they both had their period but most importantly, especially with my oldest, the change, even in her facial expression was just amazing. I had my daughter back. Even a friend of mine when she saw her said she could not believe even looking at her the anger didn't emanate from her like it did before. Both of the girls also resolved their relationship issues-it is a common thread to find people on it start doubting everything in their lives, and start an emotional downward spiral. They even warn you the first 3 months it takes to "get used to it" and then sometimes it gets worse, progressively worse.
Now here we are a whole month later and life..OMG..life has returned to normal! No more horrible fights, no more angry outbursts and scary actions, no more days where I worry about whether she is going to go off the deep end. She visited a specialist and he took her off the pill for 2 whole months and then gave her a prescription for Mircette. He said due to her symptoms and the severity of them, she needed to get it out of her system-yet he never tested her for iron poisoning saying her body would "deal with it".
My youngest now a whole month later got her first period and the pain is back :( It isn't quite in the scale like before, but still horrible to have her down for 3 days with a headache and pain, so looks like she will go back on something-her doctor gave her a prescription for Mircette, but because of the horrible back pain and the bleeding either from her kidneys or somewhere there, we are hesitant to even use anything at all. We don't have many options. All of the bleeding has stopped from her kidneys, the back pain has let up, but the chest pain and breathlessness still seem to be a problem. I wonder if this pill has permanently damaged something to where her BP drops without warning. Her gyno suggested seeing a cardiologist...and she just turned 15.
So anyone who may be experiencing ANY of these symptoms, PLEASE, go to your doctor and tell them and do NOT allow them to make you feel like you don't know what you are talking about! Luckily, I had some training in the nursing field, so I was able to stand my ground, but my youngest daughter's gyno was fantastic and there was no battle there at all-she took what I said, made notes, and I also told her about my oldest. Since she is a specialist, I am sure she will be contacting and filing reports...I can only hope so no other mother can worry as many nights as I have and cry as much I have in the past few months.
As I said, this is only our story. I am not a doctor and not everyone is the same. However, never should a woman feel like they are losing their mind over taking a pill. I wonder why this pill in particular effects the emotions and mind it seems more than anything. My oldest daughter and her fiancé, in fact, have decided to use only condoms as protection. Neither of them ever want to see her go through what she's been through these past 9 1/2 months. Nobody should.